Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
What are the risks and side effects of using Avastin for retinal vein occlusion with macular edema?
Avastin has been a terrific improvement in the treatment of wet macular edema and bleeding as well as new disease states of the eye which seem to be introduced each day. When you look up Avastin, the side effects seem daunting as this is an FDA-approved drug in high doses for cancer and other systemic issues and the side effects for that form of administration are significant. But the amount introduced into the eye in treatment is very small and has no real systemic effects. Locally in the eye it can cause infection (rare), bleeding (rare), inflammation (very uncommon), elevation of the internal pressure of the eye (uncommon) and cataract formation acceleration (not common but very treatable). Some have reported systemic effects like an acceleration of heart problems after the injection but since there are many tens of thousands of Avastin injections given each year, a few coincidental systemic problems will statistically arise which are not due to the injection but happen to occur soon after the injection. The risk is very small compared to the benefits of Avastin injections into the eye.
Answered by: Richard Bensinger, MD
Categories: Eye Diseases
Have a question that hasn't been answered yet? Ask it!
Answered: Oct 02, 2012
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.